Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

181 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can birth control pills trigger heartburn and gastritis?

Answered by
Dr.
Dr. Ramesh Kumar

Gastroenterologist

Practicing since :1986

Answered : 1952 Questions

default
Posted on Wed, 5 Apr 2017 in Digestion and Bowels
Question: Can low dose Birth control pills such as Lolo cause or worsen LPR or other reflux conditions?
doctor
Answered by Dr. Ramesh Kumar 2 hours later
Brief Answer:
Yes it can increase laryngopharngeal reflux and esophagitis.

Detailed Answer:
Hi,
Thanks for posting your query on this forum.
As per your query yes, the use of birth control pills can trigger heartburn gastritis reflux esophagitis and reflux larngitis symptoms.
They contain hormones which causes relaxation of esophageal sphincter causing symptoms of reflux.
Secondly, the hormones are processed through the liver which can result in thickened bile. This in turn can cause nausea, bloating and pressure.

Symptoms of indigestion caused by birth control hormones are a warning sign that your body is not handling the excess hormones well. If not addressed, you may be at increased risk for more serious side-effects such as blood clots, strokes and heart attacks.
Firstly
Use medications to decrease stomach acids. You may try over-the-counter Proton pump inhibitors such as omeprazole (Prilosec)once a day.
Apart from that consult your gynecologist for implanting intra uterine device.

Regards


Above answer was peer-reviewed by : Dr. Remy Koshy
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

Recent questions on  Reflux esophagitis

doctor1 MD

Helo Sir,

I am Md. Muzammel Haque. I am from Dhaka, Bangladesh. I am 35 years old. I married and have 2 children. My height is 5 feet 5 inches and weight 63 kg. I am doing job in a NGO. For nature of my job I have to eat and drink outside all the time. I take tea more then 2 cups a day (also green tea as well). My father died 2003. I am the elder son in my family. I have my mother, 2 brothers and 1 sister in my family. I have gastric problems since 15 years. 1st few years I took antacid tablets frequently (3 or 5 times a day that gave me temporally relieve). After that my condition becomes critical.

Then I took advice a doctor he gave me some ranitidine Esomeprazole group tablets. I took those couple of months (that time I did endoscopy nothing found serious). But then my condition becomes worst.

I am now feeling discomfort and severe pain in stomach every time especially at bed time.
Usually, the pain is accompanied by frequent release of gas as well as some painful sensation in the chest area.

Recent for 5 or six months I feel long heartburn, severe chest and stomach pain which also reaches my back (pain doesn’t go away when I took medicine), extremely gas formation in stomach, malaise and flatulence, frequent release of gas (specially when my stomach is empty), suffering from Colic, indigestion and constipation (my stools very hard and have very bad smell), inflammation in chest, frequent cough, gastroesophageal reflux, keep losing weight. Some time when I drink water feeling sensation of wanting to vomit and desire to vomit a few minutes after eating.

Then I again went to doctor last month. I did ultrasono nothing found serious but a mild prostrate enlargement. He gave me tetracycline for 7 days, rebipragol sodium INN 20mg and peppermint oil 250 mg daily 2 times for 2 months.

I took those medicines for 1 month but not feeling good at all.
Now my condition getting more then worst.

Now I am feeling extremely exhausted and weak all the time.
Please give me some advice and effective medicine for me.

Thanking you


Muzammel

doctor1 MD

hello,I was suffering from reflux esophagitis & gastritis.Doctor prescribed me to have sompraz 40mg for 3 months and lesuride 25mg for 10 days,Its been two months,i feel fine now. I just want to know.When can i start drinking alcohol,or should i avoid it?

doctor1 MD

Hi I am almost 2 weeks late severe headache bloating frequent urination like every 5 minutes nausea heartburn acid reflux for the last 4 days never had these problems before even during my pregnancy with my twins...ive taken 1 pregnancy test and it took awhile (more than recommended time) showed it was negative...should I take another one?

doctor1 MD

I have had trouble swallowing food. My doctor put me on Prilosec and it was better for a month. I am still taking the medication but by the end of the day I have problems swallowing food or drink. throat is irritated.

doctor1 MD

Hi. I am a 59 year old women. Never had a colonoscopy . Scared. But I have had a few CT with contrast. Abdominal/pelvic. They said I have some Diverticulitis but no polyps or tumors from colon. Can I feel comfortable with that for now? I check for...

doctor1 MD

Horrific as this is I need to ask a question. My son was sexually abused very young by his father, He was forced to swallow my x-huband's semen many times until he was 5 when I was made aware of this. I don't know the full details except what's in...

doctor1 MD

Hi, I suffer with acid reflux, a camera has been inserted and the doctor told me I had gastroesophageal reflux which causes me with a sore throat, it feels as if it has been filed with a coarse rasp. My throat doesn't hurt, but my voice is getting hoarse some times.
I suffer from tight throat quite alot which leads to dry cough. In general i just feel my throat gets very irritated feels as if some thing is stuck.